Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Lubbock, TX

May 5, 2002Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2002, 4:26 PM CDT for Parmer County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 4:26 PM CDT (21:26 UTC)
Expired
May 5, 2002, 5:30 PM CDT
In force
64 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

What was reported inside it

TimeReportWhereRemark
May 5, 4:40 PM CDTHail 0.88Friona, TX
May 5, 4:48 PM CDTHail 1.75Bovina, TXThe Parmer County Sheriff's Office reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 052126
SVRLBB
TXC369-052230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS
 
* UNTIL 530 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS OVER OKLAHOMA LANE...OR ABOUT 15 MILES NORTHWEST OF
  MULESHOE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  OKLAHOMA LANE AND LARIAT...
  BOVINA...
  LAZBUDDIE...
  FRIONA...
  BLACK...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3433 10301 3432 10253 3474 10253 3476 10279

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 36 minutes earlier.

Area forecast discussion, May 5, 3:50 PM CDT, 36 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT SUN MAY 5 2002

MAIN FOCUS FOR FORECAST WILL BE FOR TONIGHT. DRYLINE HAS REMAINED
IN EXTREME EASTERN NEW MEXICO. LEFTOVER BOUNDARY FROM THIS MORNINGS
CONVECTION HAS BECOME ILL DEFINED BUT IT APPEARS TO HAVE MOVED
NORTHWARD INTO THE ROLLING PLAINS AND NORTHERN SOUTH PLAINS BASED
ON WHERE STRATUS/LOW LEVEL WARM AIR ADVECTION STILL OCCURRING.
VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH CAPE VALUES BETWEEN
2500-3500 J/KG AND MID LEVEL FLOW OF 50 KNOTS COMING OUT OF NEW
MEXICO WILL SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS OVER
THE REGION THROUGH THIS EVENING. MODELS STILL HOLD ON TO IDEA THAT
THE BOUNDARY WILL REMAIN OVER THE NORTHEAST PORTION TO ACT AS A
FOCUS FOR CONTINUED DEVELOPMENT THROUGH THE NIGHT. WILL WORD MAINLY
EVENING STORMS FOR THE SOUTH PLAINS AND FOR THE ROLLING PLAINS AND
SOUTHEAST TEXAS PANHANDLE OVERNIGHT. ONE FEATURE TO NOTE ON WATER
VAPOR IMAGERY IS THE SPEED MAX LIFTING NORTHEAST THROUGH THE
TEXAS BIG BEND. STORMS HAVE FIRED ALONG THE DRYLINE IN SOUTHWEST
TEXAS IN INCREASING MOIST UPSLOPE THROUGH THE TRANS PECOS. THIS
ACTIVITY WILL BE MOVING NORTHEAST TOWARD THE REGION.

WILL CONTINUE GOING FORECAST FOR SLIGHT CHANCE POPS ALONG THE
DRYLINE EAST OF THE CAPROCK FOR MONDAY. MODELS MAY BE ANXIOUS
IN MOVING MOISTURE EAST. FRONT WILL MOVE INTO AREA BY THURSDAY
WITH ANOTHER CHANCE FOR STORMS FRIDAY AND SATURDAY AS ANOTHER
TROUGH MOVES INTO THE SOUTHWEST UNITED STATES.

FRIONA      55/89/52/91 4000
TULIA       59/91/57/92 4000
LUBBOCK     61/94/60/95 4000
BROWNFIELD  60/95/58/96 4000
CHILDRESS   65/94/65/95 5222
ASPERMONT   67/94/67/95 4222

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, May 5, 11:33 AM CDT, 4 hours 53 minutes before
TXZ021>044-051930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SUN MAY 5 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS
AND ALL OF THE LOW ROLLING PLAINS. THE MODERATE RISK AREA IS ALONG
AND EAST OF A DIMMITT TO PLAINVIEW TO LUBBOCK TO TAHOKA LINE. THE
REMAINDER OF THE AREA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

BY MID AFTERNOON THE DRYLINE WILL BE LOCATED NEAR THE TEXAS/NEW
MEXICO STATE LINE. IN ADDITION...A WARM FRONT WILL MOVE NORTH INTO
THE AREA. THIS WARM FRONT IS EXPECTED TO BE LOCATED NEAR A MULESHOE
TO ASPERMONT LINE BY LATE AFTERNOON. BOTH THE DRYLINE AND THE WARM
FRONT ARE EXPECTED TO ACT AS FOCI FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON.

THE ENVIRONMENT THAT THUNDERSTORMS DEVELOP IN THIS AFTERNOON AND
EVENING WILL BE VERY UNSTABLE AND POSSESS VERTICAL WIND SHEAR
PROFILES FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.
ONCE THUNDERSTORMS DEVELOP THEY SHOULD QUICKLY BECOME
SEVERE WITH THE THREAT OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. THE MODERATE RISK AREA...WHICH IS ALONG AND
NORTH OF THE SURFACE WARM FRONT...WILL HAVE THE GREATEST RISK OF
SUPERCELL THUNDERSTORMS WHICH MAY SPAWN TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.
Special weather statement, May 5, 3:58 PM CDT, 28 minutes before
TXZ021>031-033>037-039>043-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...DICKENS...
FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...LAMB...LUBBOCK...
LYNN...MOTLEY...PARMER...SWISHER...TERRY...YOAKUM

THIS TORNADO WATCH INCLUDES THE CITIES OF...

LUBBOCK...FRIONA...TULIA...BROWNFIELD...CHILDRESS...PLAINVIEW...
LEVELLAND...LITTLEFIELD...TAHOKA...POST AND CROSBYTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:41 PM CDTSevere Thunderstorm WarningLUBGarza49 min
May 5, 12:26 AM CDTSevere Thunderstorm WarningLUBCrosby49 min
May 5, 12:35 AM CDTSevere Thunderstorm WarningLUBLynn40 min
May 5, 4:59 PM CDTSevere Thunderstorm WarningLUBCastro46 min
May 5, 5:42 PM CDTTornado WarningLUBCastro48 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningLUBYoakum44 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningLUBHockley61 min
May 5, 6:18 PM CDTSevere Thunderstorm WarningLUBCochran57 min
May 5, 6:33 PM CDTTornado WarningLUBSwisher27 min
May 5, 6:49 PM CDTSevere Thunderstorm WarningLUBLamb41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.